As many of you know my Mother has been very ill since before Thanksgiving. There have been hospital stays, doctor visits and several emergency situations to deal with. I would love to say that she is doing much better but she isn’t. On her first hospital visit the Doctors finally diagnosed her problem and said that the treatment would be a long process but she and I both really hopped that by now she would be seeing positive results.
I want to share with you all what her problem is and how it all came to be. Many years (around 15) ago, Mom was diagnosed with asthma. Her Doctor at the time felt that her problem may have been triggered by an allergy, so he put her on a series of Prednisone to help with her breathing. As years have passed and her asthma has gotten progressively worse, she has been steadily taking series of Prednisone, to the point that she was never taking a break from it.
For those who do not know, Prednisone is dubbed in many circles as a “Superman” drug. It is used to treat more and more conditions everyday. But one of the things that is never really discussed is the long term use side effects. I’m not talking about slight mood changes and sudden bursts of wonderful energy. I’m talking about the side effects of extended/over use. One of those side effects is the Adrenal Glands get lazy and ultimately stop working on their own.
Back to Mom. In March of 2009, Mom ended up in the hospital because she was pulled off of Prednisone cold turkey. She had been having problems for months with serious fluid retention, to the point that her legs began weeping. Her skin had become paper thin, she was loosing her hair and she looked like a Thanksgiving day balloon..she was in awful condition. Five days after being taken off of Prednisone, she was taken to the hospital via emergency and almost died. The diagnosis..her Adrenal Glands has stopped working..the treatment..low dose Prednisone, for the rest of her life! According to the Doctors, this would be the only way her Adrenal Glands would ever work again.
So here we are, less than a year later. She has all of the same symptoms again. The Doctor in the hospital took her off of Prednisone again..gave her another medication that is non-steroidal and daily she is getting worse. She has now, over the last 9 months lost all of her muscle, her Vitamin D, and 2 or 3 pounds daily in weight and her skin is turning a reddish black. We are going to the Doctor at least weekly (if not more often) and she is just getting worse. She now has an Endocrinologist working with her too. I fear her Adrenal Glands are not working again and I am wondering how much further down her Doctor is going to let her get.
My Mother is a 76 year old woman that up until mid November, worked 5 days a week..8 hours a day, every week at a funeral home. Now she can’t even stand in the kitchen long enough to make a sandwich..not to mention she has no interest in eating it once it’s made. The only other medical problem she has is some problems with her heart but every visit to the Cardiologist is more than positive.
I’m sharing all of this for several reasons, first of all, if you or anyone you may know is being consistently treated with Prednisone be aware of the long term use side effects. The second reason I am sharing is out of fear. I fear that I am loosing my once healthy, strong, determined Mother to something that shouldn’t take her and I don’t know what to do. We all age differently, I know that and we all will loose our parents..these are facts but I don’t feel that this would be a natural loss.
I am on my own with this..no siblings, Father is gone and bless my husbands heart he is trying but like all men, he wants to fix and have an answer for everything.
To my customers (all) if you read this, you will better understand the delays in getting your orders to you. The only time I really have to work my business is at night. To my friends, please be more patient with me as I go through this with my Mom. Don’t tell me to stick her in a home or make her do things for herself..I know you are trying to help, but I’m not going to do things that way, unless I have no other choice. To my Blog readers, I know this has nothing to do with life on the farm and I know no one wants to be made depressed by reading a Blog but it is the real life that this farmer is going through right now. It affects the day to day life here at the farm.
Thank you for taking the time to read this. I have included a picture of Mom from last Christmas. Looking at it, I cannot believe how sick she actually was then.